Hail, Baker
- When
- July 6, 2:37 PM MST
- Where
- Baker County, Haines
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.917, -117.917
76 inch PW triggered scattered convection with brief heavy rain, three quarter inch hail and strong winds in Baker County, Oregon and Twin Falls County, Idaho.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOI wrote it up.
An upper level trough approaching from Nevada combined with an unstable airmass including high Theta- E values of 600 J/KG CAPE and 0.76 inch PW triggered scattered convection with brief heavy rain, three quarter inch hail and strong winds in Baker County, Oregon and Twin Falls County, Idaho.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 6, 9:45 AM MST, 4 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BOISE ID 1045 AM MDT THU JUL 6 2006 .DISCUSSION...WATER VAPOR IMAGES AND 12Z RAOB/ACARS SHOW BROAD TROUGH OFFSHORE WHICH IS ALREADY HELPING TO KICK OFF THUNDERSTORMS FROM OMAK TO YAKIMA TOWARDS THE DALLES. SOUTHERLY FLOW WITH EMBEDDED UPPER DISTURBANCES OVER E NV WILL WORK NORTH INTO SOUTH CENTRAL IDAHO THIS AFTERNOON AS PACNW WAVE PUSHES INTO EAST CENTRAL OREGON AND THE MOUNTAINS OF SW IDAHO. LOOK FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE N ZONES INCLUDING THE OREGON BLUES AND CENTRAL/BOISE MOUNTAINS...THE MAGIC VALLEY AND ESPECIALLY SOUTHERN TWIN FALLS COUNTY. ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THE STEENS/OWYHEES AND TREASURE VALLEY AREAS. THUNDERSTORM CHARACTER TODAY WILL GET MORE SHEAR /30-40KTS/ AND CONTINUED RATHER HIGH /400-800 J/ CAPE FOR LONGER LIVED AND BETTER ORGANIZED CELLS. WINDS TO 50 MPH AND HAIL ARE EXPECTED. BRIEF HEAVY RAIN UP TO ONE HALF OF AN INCH IS EXPECTED AS WELL. TEMPERATURES WILL BE DOWN ABOUT 5 OVER OREGON AS THE THERMAL AXIS SHIFTED INTO IDAHO AND MID/UP HEIGHTS FALL. FORECAST IS ON TRACK BUT PROBABLY WILL NEED TO INCREASE POPS OVER S TWF COUNTY AND THE OREGON BLUE MTS TOWARDS LOW END LIKELY BY NOON. && .AVIATION...VFR. WIDELY SCATTERED AFTERNOON THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. LIGHT TO MODERATE EAST TO SOUTH SURFACE WINDS. LIGHT SOUTHWEST WINDS ALOFT AT 12000 FEET MSL. && .PREV DISCUSSION... SHORT TERM...TODAY THROUGH FRIDAY...SUBTLE CHANGES ARE TAKING PLACE IN THE PATTERN. IN RECENT DAYS THE FLOW INTO THE FORECAST AREA HAS BEEN FROM THE SSW...FLOW IN ADVANCE OF THE TROF OFF THE PACIFIC NW. THIS HAS BEEN MOIST WITH PERIODIC SHORT WAVES KICKING OFF CONVECTION. TODAY WILL BE A TRANSITION DAY WITH A SHORT WAVE ROTATING INTO THE NW AROUND THE PARENT OFFSHORE LOW. IT WILL KICK OFF AFTERNOON THUNDERSTORMS MAINLY IN THE NORTH PART OF THE AREA THIS AFTERNOON WHERE MOISTURE IS STILL HIGH. THOSE HAVE THE POTENTIAL TO BE STRONG THUNDERSTORMS. ONCE THAT SHORT WAVE ROTATES THROUGH...DRIER MORE STABLE AIR FROM THE SW WILL MOVE ACROSS THE AREA FRIDAY. LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...CONTINUED HOT AND DRY THROUGH MONDAY AS THE UPPER LEVEL RIDGE BUILDS OVER THE FORECAST AREA OVER THE WEEKEND WITH THE SURFACE THERMAL TROUGH NEAR THE OREGON/IDAHO BORDER. TEMPERATURES WILL SLOWLY COOL A FEW DEGREES EACH DAY BEGINNING MONDAY AS THE NEXT UPPER LEVEL TROUGH MOVES SLOWLY INLAND. MODELS INDICATING THAT THE MAIN BAND OF PRECIPITATION WILL REMAIN TO THE WEST OF THE FORECAST AREA BUT WILL KEEP A MENTION OF SLIGHT CHANCE POPS OVER THE HIGHER TERRAIN IN THE SOUTHWEST FLOW THAT WILL DEVELOP OVER THE FORECAST AREA. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...NONE. OR...NONE. && WEATHER.GOV/BOISE DISCUSSION...VM AVIATION...DH PREV SHORT TERM...JJ PREV LONG TERM....JA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE ID 635 AM MDT THU JUL 6 2006 IDZ012>016-028>030-ORZ061-063-064-071245- LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-UPPER TREASURE VALLEY- SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE- OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY- MALHEUR COUNTY-LOWER TREASURE VALLEY OR- 535 AM PDT THU JUL 6 2006 /635 AM MDT THU JUL 6 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST OREGON. .DAY ONE...TODAY AND TONIGHT MONSOONAL MOISTURE CONTINUES TO MOVE INTO THE AREA AHEAD OF A LOW PRESSURE CENTER OFF THE COAST. THIS WILL AGAIN LEAD TO FAVORABLE CONDITIONS FOR THUNDERSTORM ACTIVITY TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND DRY CONDITIONS ARE EXPECTED AS HIGH PRESSURE BUILDS BACK OVER THE AREA. MONDAY A TROUGH WILL BEGIN TO PUSH ONTO THE COAST. TEMPERATURES WILL THEN BEGIN TO COOL A FEW DEGREES EACH DAY. EXPECT MOST SHOWER ACTIVITY TO REMAIN OVER HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... IDZ011-ORZ062-071245- WEST CENTRAL MOUNTAINS-BAKER COUNTY- 535 AM PDT THU JUL 6 2006 /635 AM MDT THU JUL 6 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL IDAHO AND NORTHEAST OREGON. .DAY ONE...TODAY AND TONIGHT MONSOONAL MOISTURE CONTINUES TO MOVE INTO THE AREA AHEAD OF A LOW PRESSURE CENTER OFF THE COAST. THIS WILL AGAIN LEAD TO FAVORABLE CONDITIONS FOR THUNDERSTORM ACTIVITY TODAY. FOR BAKER COUNTY AND THE WEST CENTRAL MOUNTAINS...A DISTURBANCE ROTATING AROUND THIS LOW IS CURRENTLY MOVING OFF TO THE NORTHEAST AND WILL INCREASE THE LIKELIHOOD OF THUNDERSTORM DEVELOPMENT FOR THESE AREAS. WITH THESE THUNDERSTORMS GUSTY WINDS AND SMALL HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND DRY CONDITIONS ARE EXPECTED AS HIGH PRESSURE BUILDS BACK OVER THE AREA. MONDAY A TROUGH WILL BEGIN TO PUSH ONTO THE COAST. TEMPERATURES WILL THEN BEGIN TO COOL A FEW DEGREES EACH DAY. EXPECT MOST SHOWER ACTIVITY TO REMAIN OVER HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
315 PM MDT THU JUL 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL HAINES 44.91N 117.94W
07/06/2006 M0.75 INCH BAKER OR LAW ENFORCEMENT
0245 PM HAIL 5 S TWIN FALLS 42.49N 114.48W
07/06/2006 M0.75 INCH TWIN FALLS ID TRAINED SPOTTER
.50 INCH RAIN IN 10 MINUTES AND VERY STRONG WINDS
0250 PM HAIL 4 SE TWIN FALLS 42.52N 114.42W
07/06/2006 M0.88 INCH TWIN FALLS ID TRAINED SPOTTER
15-20 MPH WIND
&&
KPThe Pendleton radar (KPDT), 113 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525083.